Missouri, 2004

Flood in Missouri, November 26 to 28, 2004

November 26 to 28, 2004 · NWS EAX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Nov 26, 6:55 PM CST, 5 minutes earlier.

Area forecast discussion, Nov 26, 6:55 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
655 PM CST FRI NOV 26 2004

.DISCUSSION...
SOME MINOR REVISIONS TO TONIGHT AND SATURDAY FORECAST TO BETTER FIT
PRECIPITATION AND TEMPERATURE TRENDS.  WILL INCREASE POPS FOR
NORTHWEST MISSOURI AND NORTHEAST CORNER OF KANSAS BASED ON
PRECIPITATION SPREADING ACROSS SOUTHEAST NEBRASKA AND NORTH CENTRAL
KANSAS. WILL ALSO INTRODUCE A BRIEF PERIOD OF MIXED PRECIPITATION AS
BACK EDGE OF DEFORMATION BAND MOVES OUT OF NORTHWEST MISSOURI...WITH
FORECAST SOUNDINGS SHOWING FREEZING LEVEL DROPPING TO BELOW 900 MB
IN THOSE AREAS AS PRECIPITATION COMES TO AN END.  ALSO WILL SLOW THE
RATE OF COOLING TONIGHT AS AIR BEHIND THE FRONT IS INITIALLY NOT
THAT COOL.  STILL SEEING LOWER 40S BEHIND THE FRONT IN NEBRASKA AND
NORTHWEST KANSAS.

PC

&&

.PREV DISCUSSION...
351 PM...
SATELLITE AND UPPER AIR DATA SHOW THE NATION..AS A WHOLE...DOMINATED
BY A WEAK TROUGH. A SLOWLY DEEPENING SHORTWAVE IS NOTED MOVING
THROUGH THE ROCKY MOUNTAIN TODAY. IT IS THIS SHORTWAVE THAT WILL
EJECT THROUGH THE MIDWEST OVERNIGHT AND SATURDAY...BRINGING MORE
RAIN TO EASTERN KANSAS AND NORTHERN MISSOURI.

OVERNIGHT...THE SHORTWAVE WILL EJECT THROUGH THE PLAINS. THIS WAVE
WILL PUSH A COLD FRONT THROUGH THE CWA...WITH DEEP LAYER MOISTURE
ADVECTING NORTH JUST AHEAD OF THE FRONT. BOTH THE GFS AND ETA ARE IN
FAIRLY GOOD AGREEMENT ON THE TIMING AND PLACEMENT OF THE FRONT AND
ATTENDANT PRECIP. BOTH MODELS SHOW THAT ISENTROPIC LIFT LOOKS TO
BE THE PRIMARY FORCING COMPONENT AHEAD OF AND ALONG THE FRONT AS A
THETA-E RIDGE EXPANDS NORTHEAST. RIGHT ENTRANCE JET DYNAMICS SHOULD
PROVIDE ENOUGH LIFT TO SQUEEZE SOME LIGHT PRECIP OUT OF THE
SATURATED AIR BEHIND THE FRONT...WITHIN THE DEFORMATION ZONE. THE
RAIN/SNOW LINE SHOULD REMAIN NORTH OF THE MISSOURI/IOWA BORDER AS
THE WARM TEMPERATURES ADVECTED NORTH AHEAD OF THE FRONT TODAY WILL
PREVENT THE COLUMN OF AIR FROM COOLING ENOUGH TO CHANGE OVER. THE
OTHER CONCERN FOR THE OVERNIGHT HOURS IS THE AMOUNT OF PRECIP THAT
CENTRAL MISSOURI WILL RECEIVE. SEVERAL RIVERS IN CENTRAL AND WEST
CENTRAL MISSOURI ARE STILL JUST ABOVE FLOOD STAGE OR HAVE JUST GONE
BELOW. IT SHOULD NOT TAKE MUCH MORE THAN HALF AN INCH OF RAIN TO
SEND SOME OF THESE RIVERS BACK INTO FLOOD. HOWEVER...QPF IS LESS
THAN HALF AN INCH...SO I HAVE NOT ISSUED A FLOOD WATCH...BUT HYDRO
WILL NEED WATCHING.

FOR SATURDAY...WINDS WILL PICK UP BEHIND THE FRONT AS THE LOW
PRESSURE SYSTEM GETS SPUN UP MOVING EAST. PRESSURE GRADIENTS ON THE
BACK SIDE LOOK TO INCREASE EARLY TOMORROW MORNING...SO I HAVE UPPED
WINDS A LITTLE. THE NORTHERLY DIRECTION OF THE WIND WILL BRING
NOTHING BUT COOL AIR TO KANSAS AND MISSOURI TOMORROW. THEREFORE...
LEFT TEMPS BELOW GUIDANCE.

FOR SUNDAY AND SUNDAY NIGHT...I LEFT THE FORECAST AS IS. GFE AND ETA
STILL AGREE THAT PRECIP SHOULD START SUNDAY NIGHT. THE RAIN/SNOW
LINE CONTINUES TO BE TRICKY...BUT I SAW NO STRONG REASON TO LIFT IT
NORTH OF ITS CURRENT LOCATION SOUTH OF I-70 RIGHT NOW.
OTHERWISE...KEPT TEMPS BELOW NORMAL DUE TO NORTHEAST SURFACE WINDS.

WARM ADVECTION TYPE PRECIPITATION IS EXPECTED THROUGHOUT THE DAY
MONDAY WITH A BROAD AREA OF ISENTROPIC LIFT OVER SPREADING THE
FORECAST AREA. THE WARM AIR ADVECTION WILL BE AHEAD OF AN EJECTING
UPPER LOW FROM THE SOUTHWEST. THE GFS HAS FLIP FLOPPED TO A MORE
SOUTHERLY UPPER LOW FORECAST TRACK WITH A MORE ELONGATED LOOKING
TROUGH. ON THE OTHER HAND...THE ECMWF HAS RETAINED BETTER
CONSISTENCY AND TAKES THE LOW FURTHER NORTH ACROSS NORTHERN
MISSOURI...MORE LIKE YESTERDAYS 00Z GFS. FOLLOWED MORE ALONG THE
LINES OF THE ECMWF WHICH RESULTED IN ONLY MINOR CHANGES TO THE GOING
FORECAST. PRECIPITATION CHANCES INCREASE AGAIN ON TUESDAY AS THE
SYSTEM REACHES THE AREA. 850MB TEMPERATURES ARE A FEW DEGREES WARMER
THAN PREVIOUS RUNS...WHICH TRANSLATES TO PRECIPITATION BEGINNING AS
RAIN ACROSS CENTRAL MISSOURI WITH THE CHANGEOVER TO SNOW POSSIBLY
DELAYED UNTIL LATE TUESDAY.

CUTTER/STOFLET

301 AM FRI...
EARLY MORNING ANALYSIS DEPICTS ZONAL/NORTHWEST FLOW ALOFT ACROSS
GREATER PORTION OF WESTERN CONUS...WITH A FEW EMBEDDED SHORTWAVES IN
THE ROCKY MOUNTAIN REGION. SURFACE ANALYSIS SHOWS DEVELOPING AREA OF
LOW PRESSURE OVER WESTERN SOUTH DAKOTA...ALTHOUGH FRONTS ARE POORLY
DEFINED AT THIS TIME.  CLOSER TO HOME...ONLY HIGH CLOUDS PRESENT
ASSOCIATED WITH WEAK ISENTROPIC LIFT.

MAIN CONCERN IN THE SHORT TERM (FRIDAY THROUGH SATURDAY NIGHT) WILL
BE WITH COLD FRONT SWEEPING THROUGH THE AREA LATE FRIDAY EVENING.
CONDITIONS DURING THE DAY ON FRIDAY WILL BE THOSE ASSOCIATED WITH
WARM ADVECTION...WITH CLOUDS GRADUALLY INCREASING AS THE MORNING
PROGRESSES.  SOUTHERLY WINDS WILL BRING UP TEMPERATURES AS WELL AS
DEWPOINTS...LOCATIONS AROUND KANSAS CITY WILL REACH THE LOW
50S...ERODING QUITE A BIT OF THE REMAINING SNOWPACK.  ABUNDANT
MOISTURE WITH THIS SYSTEM WILL BE BOTTLED UP OVER LOUISIANA...AND AS
A RESULT...THE CHANCE FOR ANY SIGNIFICANT PRECIPITATION WITH THIS
FRONT IS LIMITED.  PROFILES ACROSS MISSOURI WOULD SUGGEST THAT
PRECIPITATION WILL BE IN THE FORM OF RAIN DURING THE DURATION OF THE
FRONTAL PASSAGE...WITH STRONG COLD ADVECTION COMING AFTER THE
PRECIPITATION HAS ENDED.  DEWPOINTS PROGGED TO REMAIN ABOVE FREEZING
THROUGHOUT THE ENTIRE EVENT, COMBINED WITH STRONG DRY AIR INTRUSION
IMMEDIATELY BEHIND THE FRONT HAS LED ME TO REMOVE MENTION OF SNOW IN
THE FORECAST FOR SATURDAY MORNING.

MADE A COUPLE OF MINOR MODIFICATIONS FOR THE SUN/MON TIMEFRAME. WARM
AIR ADVECTION STILL DECENT...SO MOISTURE LOOKS TO BE PLENTIFUL AHEAD
OF THE NEXT UPPER LEVEL WAVE.  SOME CONCERN ABOUT PRECIP TYPE MAINLY
ON MONDAY...AS SOME DAYTIME TEMPS LOOK TOO WARM TO SUPPORT SNOW.
EASTERLY LOW LEVEL WINDS STILL TRYING TO SHUTTLE IN DRY LOW LEVEL
TEMPS WHICH MAY CAUSE SOME LOWERING OF WET BULB TEMPS IN THE
LAYER...SO HAVE LEFT THE SNOW IN THE NORTHERN COUNTIES.
HOWEVER...HAVE ADDED MORE RAIN/SNOW MIX WORDING MAINLY ALONG AND
SOUTH OF I70.

DL/LVQ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...

KS...NONE.
MO...NONE.

WFO EAX
Hazardous weather outlook, Nov 26, 12:43 PM CST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1243 PM CST FRI NOV 26 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271200-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAIN WILL BECOME LIKELY OVERNIGHT AS A COLD FRONT PUSHES THROUGH
KANSAS AND MISSOURI. THIS WILL BE AN ALL RAIN SYSTEM...WITH SNOW
STAYING WELL NORTH OF MISSOURI. THERE IS A CHANCE THAT ENOUGH RAIN
MAY FALL TO CAUSE RIVERS THAT HAVE RECENTLY BEEN IN FLOOD...IN
CENTRAL AND WEST CENTRAL MISSOURI...TO GO BACK INTO FLOOD OVERNIGHT.
HOWEVER...WIDESPREAD FLOODING IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR PRECIPITATION SUNDAY NIGHT AND MONDAY AHEAD OF
A DEVELOPING STORM SYSTEM TO OUR WEST. PRECIPITATION IN THE FORM OF
SNOW...OR RAIN CHANGING TO SNOW...IS EXPECTED NORTH OF INTERSTATE
70. LOCATIONS SOUTH OF INTERSTATE 70 ARE MORE LIKELY TO SEE RAIN.

THE STORM SYSTEM IS THEN EXPECTED TO REACH THE AREA ON TUESDAY WITH
A BETTER CHANCE FOR MEASURABLE SNOW. BE SURE TO MONITOR FUTURE
OUTLOOKS FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

CUTTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Henry

When
November 26, 7:00 PM CST to November 28, 8:00 AM CST
Where
Henry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.385, -93.793 (the zone’s center; the record gives no point)

The South Grand River near Urich crested at 26.75 feet, or 2.75 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427879.